Alert archive / Illinois / Tornado Warnings in 1998

Tornado Warning 56, NWS Quad Cities, IA

June 29, 1998Warren County, Illinois

NWS Quad Cities, IA issued this tornado warning at Jun 29, 1998, 3:41 PM CDT for Warren County, Illinois. It was in force for 64 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jun 29, 1998, 3:41 PM CDT (20:41 UTC)
Expired
Jun 29, 1998, 4:45 PM CDT
In force
64 min
Issued by
NWS Quad Cities, IA
Area
Whole counties

County Warren County, IL

The radar

The Quad Cities radar (KDVN), 85 km from the middle of the area, began a volume at 20:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 29, 4:08 PM CDTTornado F0Roseville, IL

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 29, 3:15 PM CDTTornado WatchSPC6 hr

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 8.7 hours before the alert went out and 86 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 1998-06-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 917 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 1998-06-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 87 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
917 J/kg
Mixed-layer CIN
-115 J/kg
Mixed-layer LCL
762 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
87 m²/s²
0-3 km storm-relative helicity
11 m²/s²
Significant tornado parameter
0.1
Supercell composite
1.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

722 
WFUS1 KMLI 292043 RRA
TORMLI
ILC073-187-292145-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
341 PM CDT MON JUN 29 1998

THE NATIONAL WEATHER SERVICE IN QUAD CITIES IA HAS ISSUED A

* TORNADO WARNING FOR...
  HENRY COUNTY ILLINOIS IN NORTHWESTERN ILLINOIS
  WARREN COUNTY IN WEST CENTRAL ILLINOIS

* UNTIL 445 PM CDT

* AT 342 PM CDT... DOPPLER RADAR AND SPOTTER REPORTS INDICATED A
  DEVELOPING TORNADO 45 MILES WEST OF KEWANEE OR 7 MILES NORTHWEST
  OF SHAW MOVING EAST AT 40 MPH.

* THE TORNADO IS EXPECTED TO BE NEAR...
  ELEANOR                                    AROUND 345 PM CDT
  PONEMAH                                    AROUND 350 PM CDT
  MONMOUTH                                   AROUND 350 PM CDT
  LARCHLAND                                  AROUND 355 PM CDT
  CAMBRIDGE                                  AROUND 420 PM CDT

GO TO THE BASEMENT OR A SMALL INTERIOR ROOM ON THE LOWEST FLOOR

BERG


&

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before this tornado warning went out at Jun 29, 12:52 PM CDT, 2 hours 49 minutes earlier.

Area forecast discussion, Jun 29, 12:52 PM CDT, 2 hours 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1252 PM CDT MON JUN 29 1998

DISCUSSION WILL BE KEPT BRIEF WITH NEW TORNADO WATCH 700 ISSUED FOR
MOST OF CWA. STRONG/SEVERE THUNDERSTORMS CURRETLY OVER NORTHERN/CENTRAL
IOWA SHOULD MOVE E/SE ALONG INSTABILITY AXIS THIS AFTERNOON AND EVENING.
AMPLIFYING NORTHWEST FLOW SHOULD FINALLY SHOVE PESKY FRONT WELL SOUTH OF
REGION ON TUESDAY.

CID 063/30  DBQ 064/40  MLI 065/40  BRL 065/40

BERG

In the hours before

Local storm report, Jun 29, 2:27 PM CDT, 1 hour 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
227 PM CDT MON JUN 29 1998

TIME(CDT)  .....CITY LOCATION.....   ST   ...EVENT/REMARKS...
DATE(CDT)  ....COUNTY LOCATION....

0220 PM    KEYSTONE                  IA   WIND DAMAGE
06/29/98   BENTON                         SEMI TRUCK OVERTURNED HIGHWAY
                                          30. WIDESPREAD POWER OUTAGES

0234 PM    S W VAN HORNE             IA   EXTREME WINDS
06/29/98   BENTON                         HIGH WINDS BLOWING DEBRIS IN
                                          AIR.
Local storm report, Jun 29, 2:30 PM CDT, 1 hour 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
157 PM CDT MON JUN 29 1998

TIME(CDT)  .....CITY LOCATION.....   ST   ...EVENT/REMARKS...
DATE(CDT)  ....COUNTY LOCATION....

0221 PM    4 W KEYSTONE              IA   70 MPH WIND GUST
06/29/98   BENTON                         70 MPH PLUS WIND GUST
Local storm report, Jun 29, 2:46 PM CDT, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
246 PM CDT MON JUN 29 1998

TIME(CDT)  .....CITY LOCATION.....   ST   ...EVENT/REMARKS...
DATE(CDT)  ....COUNTY LOCATION....

305 PM     CEDAR RAPIDS AIRPORT      IA   72 MPH WIND
06/29/98   LINN                           ASOS OBSERVATION

0230 PM    WEST IOWA COUNTY          IA   WIND DAMAGE
06/29/98   IOWA                           TREES DOWN AND ROOFS OFF
                                          BUILDINGS

0255 PM    NORWAY                    IA   70 MPH WIND GUST
06/29/98   IOWA                           POSSIBLE 70 TO 80 MPH WIND

0255 PM    FAIRFAX                   IA   70 MPH WIND GUST
06/29/98   LINN                           POSSIBLE 70 TO 80 MPH WIND
Local storm report, Jun 29, 3:18 PM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
318 PM CDT MON JUN 29 1998

TIME(CDT)  .....CITY LOCATION.....   ST   ...EVENT/REMARKS...
DATE(CDT)  ....COUNTY LOCATION....

0300 PM    1 W CEDAR RAPIDS          IA   60 MPH WIND GUST
06/29/98   LINN                           TREES DOWN

0305 PM    1 W TIFFIN                IA   FUNNEL CLOUD
06/29/98   JOHNSON

0305 PM    WASHINGTON                IA   WIND DAMAGE
06/29/98   WASHINGTON                     ESTIMATED 100 MPH WINDS

0309 PM    CEDAR RAPIDS AIRPORT      IA   78 MPH WIND GUST
06/29/98   LINN                           FAA TOWER REPORTED WIND FROM
                                          310 AT 47 GUST TO 68 KTS

0315 PM    1 S WASHINGTON            IA   FUNNEL CLOUD
06/29/98   WASHINGTON

0320 PM    WEST BRANCH               IA   60 MPH WIND GUST
06/29/98   CEDAR
Local storm report, Jun 29, 3:18 PM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
318 PM CDT MON JUN 29 1998

TIME(CDT)  .....CITY LOCATION.....   ST   ...EVENT/REMARKS...
DATE(CDT)  ....COUNTY LOCATION....

0300 PM    1 W CEDAR RAPIDS          IA   60 MPH WIND GUST
06/29/98   LINN                           TREES DOWN

0305 PM    1 W TIFFIN                IA   FUNNEL CLOUD
06/29/98   JOHNSON

0305 PM    WASHINGTON                IA   WIND DAMAGE
06/29/98   WASHINGTON                     ESTIMATED 100 MPH WINDS

0309 PM    CEDAR RAPIDS AIRPORT      IA   78 MPH WIND GUST
06/29/98   LINN                           FAA TOWER REPORTED WIND FROM
                                          310 AT 47 GUST TO 68 KTS

0315 PM    1 S WASHINGTON            IA   FUNNEL CLOUD
06/29/98   WASHINGTON

0320 PM    WEST BRANCH               IA   60 MPH WIND GUST
06/29/98   CEDAR
Local storm report, Jun 29, 3:21 PM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
246 PM CDT MON JUN 29 1998

TIME(CDT)  .....CITY LOCATION.....   ST   ...EVENT/REMARKS...
DATE(CDT)  ....COUNTY LOCATION....

305 PM     CEDAR RAPIDS AIRPORT      IA   72 MPH WIND
06/29/98   LINN                           ASOS OBSERVATION

0230 PM    WEST IOWA COUNTY          IA   WIND DAMAGE
06/29/98   IOWA                           TREES DOWN AND ROOFS OFF
                                          BUILDINGS

0255 PM    NORWAY                    IA   70 MPH WIND GUST
06/29/98   IOWA                           POSSIBLE 70 TO 80 MPH WIND

0255 PM    FAIRFAX                   IA   70 MPH WIND GUST
06/29/98   LINN                           POSSIBLE 70 TO 80 MPH WIND

The office that day

Everything else NWS Quad Cities, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 29, 3:22 PM CDTTornado WarningDVNHenderson, Mercer63 min
Jun 29, 3:26 PM CDTSevere Thunderstorm WarningDVNRock Island64 min
Jun 29, 3:41 PM CDTTornado WarningDVNHenry64 min
Jun 29, 3:45 PM CDTTornado WarningDVNHancock65 min
Jun 29, 3:47 PM CDTTornado WarningDVNMcDonough63 min
Jun 29, 4:57 PM CDTSevere Thunderstorm WarningDVNPutnam48 min
Jun 29, 6:24 PM CDTTornado WarningDVNHancock51 min

Nearby

Tornado Warnings in Illinois, 1998Every tornado warning in 1998Tornadoes in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.